New Mexico, 2021

Damaging Wind in New Mexico, May 19, 2021

May 19, 2021 · NWS EPZ · 1 event in 1 county or zone

An upper level trough was located over eastern New Mexico with a very dry atmosphere in place over south-central New Mexico. Just enough instability existed for some isolated thunderstorms to develop and produce some damaging winds around Boles Acres.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper level trough was located over eastern New Mexico with a very dry atmosphere in place over south-central New Mexico. Just enough instability existed for some isolated thunderstorms to develop and produce some damaging winds around Boles Acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 19, 2:01 PM MST, 2 hours 59 minutes earlier.

Area forecast discussion, May 19, 2:01 PM MST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
301 PM MDT Wed May 19 2021

.SYNOPSIS...
Upper low over the Texas Panhandle will continue to move out over
the southern Plains, allowing our skies to clear this evening. Low
level moisture will begin working into eastern portions of our
area Friday. This will give portions of the Borderland, mostly
east of the Rio Grande Valley, a chance of thunderstorms each day
this weekend and into Tuesday or Wednesday of next week.
Temperatures will remain a bit above normal for most of the
upcoming week.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Thursday...
Currently, the satellite imagery is showing a few cloud build up
across the Gila highlands and the Black Range Mountains in response
to some weak energy coupled with a marginal moisture and some
instability around 100 J/kg.  There is little to no precipitation
associated with these cloud development observed on radar across the
same areas.  However, I do expect a slight chance for showers and
thunderstorms especially over the mountainous terrain courtesy of an
exiting trough that is to our east. With enough heating this
afternoon a few pop-ups could begin to take place across the the
aforementioned areas and extend through the El Paso and Hudspeth
counties early this evening. I do not anticipate strong gusty winds
nor do I expect any huge amounts of rainfall accumulation.
Overnight, whatever storms that do developed this afternoon should
begin to dissipate after sunset leaving the rest of the evening rain-
free and under mostly clear to partly cloudy skies. The lows on
Thursday morning will above the climatological normal for this time
of the year. For tomorrow, mainly quiet weather is expected with a
shortwave ridge aloft. The winds will start of fairly light and from
the west then becoming a bit stronger and southwesterly in the
afternoon.  The high temperatures will also be a couple of degrees
warmer tomorrow than today with the skies mostly sunny.

&&

.LONG TERM...Thursday night through Wednesday...
Our upper low from Wednesday is now well east over the southern
Plains, with the next Pacific upper low now over Nevada Thursday
night. Old dryline boundary far eastern New Mexico will begin
drifting back west toward our CWA due to the prolonged southerly
upper flow and low level (850mb) flow turning south/southeast as
850mb high drops down toward the Gulf States. By Friday afternoon,
models (NAM12, GFS, ECMWF, Canadian) all close with positioning--
bringing the front just to the far eastern margin of our CWA
Friday afternoon. Dryline will fluctuate over the next several
days but by consensus, hang out over the eastern half of the CWA.
Thus for Friday through about Tuesday, POPs for thunderstorms will
exist. Confidence relatively high for no rain west of the RG
Valley and chances Otero/Hudspeth Counties. The more questionable
confidence is the middle CWA or specifically Dona Ana and El Paso
Counties. Modest CAPEs should allow decent storms to develop.
Saturday may be best day as strong low level southeast flow
develops good shear environment. After Saturday still kept POPs in
but should be mainly eastern margins of CWA.

Moisture does not get completely flushed out until next Thursday
as second Pacific upper low finally sweeps across central
Rockies. GFS also shows very warm 850mb temps (31C). Combined with
the drying out, we may push triple digits.

&&

.AVIATION...18Z TAF CYCLE...
VFR conditions with FEW-SCT120/250. A few showers/storms will be
possible this afternoon favoring higher terrain. For the lowlands,
most precip will be virga or dry lightning. TCS may be affected
but odds are too low to mention in TAF. By 03z all convection
should end. Winds will be generally 260-290 with sustained speeds
of 10-15 knots and gusts 20-25 knots. A few higher gusts are
possible near any virga this afternoon.

&&

.FIRE WEATHER...
Very dry conditions will continue for the area. After modest RH
recovery tonight into the mid and upper 20s (mid 50s at the highest
peaks), drier air and warmer temperatures than today will cause min
RH values to drop into the single digits for Thursday. Winds will
remain on the lighter side topping out 10 to 15 MPH. Vent rates will
be very good to excellent. Conditions will remain dry on Friday
though with some modest improvement as min RH values drop to 10 to
15 in the lowlands. Winds will be a nudge higher, placing portions
of the Rio Grande at or near critical thresholds though confidence
nor areal coverage is not high enough to issue a fire weather watch
at this time. Vent rates will continue to be very good to excellent.
Similar conditions are expected for Saturday for most of the area,
placing some regions at or near critical thresholds. A dry line will
bring min RH values to the Sacramento Mountains southward into
Hudspeth County along with a chance for thunderstorms east of this
boundary.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 69  93  67  92 /   0   0   0   0
Sierra Blanca           60  88  63  89 /   0   0   0   0
Las Cruces              61  90  60  91 /   0   0   0   0
Alamogordo              61  88  61  91 /  10   0   0   0
Cloudcroft              45  68  46  65 /  20   0   0   0
Truth or Consequences   62  90  60  87 /  10   0   0   0
Silver City             55  82  52  77 /   0   0   0   0
Deming                  62  90  58  89 /   0   0   0   0
Lordsburg               55  90  62  85 /   0   0   0   0
West El Paso Metro      65  93  66  92 /   0   0   0   0
Dell City               57  93  60  93 /   0   0   0   0
Fort Hancock            60  96  64  96 /   0   0   0   0
Loma Linda              59  86  62  86 /   0   0   0   0
Fabens                  63  95  64  93 /   0   0   0   0
Santa Teresa            59  91  61  90 /   0   0   0   0
White Sands HQ          65  91  65  89 /   0   0   0   0
Jornada Range           59  90  59  87 /  10   0   0   0
Hatch                   58  92  60  89 /   0   0   0   0
Columbus                60  92  60  89 /   0   0   0   0
Orogrande               60  91  63  90 /   0   0   0   0
Mayhill                 50  80  50  78 /  10   0   0   0
Mescalero               49  79  50  78 /  20   0   0   0
Timberon                48  77  48  75 /  10   0   0   0
Winston                 45  83  50  80 /  10   0   0   0
Hillsboro               55  88  57  84 /   0   0   0   0
Spaceport               57  89  57  86 /  10   0   0   0
Lake Roberts            48  83  48  80 /   0   0   0   0
Hurley                  52  83  53  81 /   0   0   0   0
Cliff                   45  90  44  86 /   0   0   0   0
Mule Creek              53  84  40  79 /   0   0   0   0
Faywood                 55  85  55  81 /   0   0   0   0
Animas                  53  90  61  86 /   0   0   0   0
Hachita                 54  90  60  86 /   0   0   0   0
Antelope Wells          56  90  59  86 /   0   0   0   0
Cloverdale              55  84  56  80 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

34-Brown/36-Texeira/17-Hefner
Hazardous weather outlook, May 19, 5:07 AM MST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
607 AM MDT Wed May 19 2021

NMZ401>417-TXZ418>424-201215-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
607 AM MDT Wed May 19 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time. Mid and high clouds
will continue to move across the area this morning thanks to an
exiting upper level storm system. We could see a few isolated
thunderstorms over area mountains this afternoon. Tonight, the
clouds and limited thunderstorm chances will move off to our east.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time. We will be breezy
most afternoons with dry conditions. For Saturday through Monday,
we will see a slight chance for thunderstorms for locations east
of the Rio Grande.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Holloman AFB radar (KHDX), 36 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otero

When
May 19, 5:00 PM MST
Where
Otero County, 1.71 mi N of Valmont
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.775, -105.983

The public reported some wind damage south of Boles Acres which was likely the result of a microburst or gustnado.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959819.